Florida, 2008

Hail and Damaging Winds in Florida, June 19 to 20, 2008

June 19 to 20, 2008 · NWS TBW · 6 events in 2 counties and zones

High pressure in place across southern Florida kept southwesterly winds in place across the area. Late morning and afternoon thunderstorms developed in the moist flow and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure in place across southern Florida kept southwesterly winds in place across the area. Late morning and afternoon thunderstorms developed in the moist flow and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 19, 12:35 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 19, 12:35 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
135 PM EDT THU JUN 19 2008

.SHORT TERM (TONIGHT - SATURDAY)...MID/UPPER LEVEL TROUGH WILL
REMAIN OVER THE EASTERN U.S. THROUGH THE PERIOD WITH A SHEAR AXIS
MOVING OUT OF THE AREA TONIGHT WITH ANOTHER SHORT WAVE TROUGH/SHEAR
AXIS APPROACHING LATE SATURDAY.  MEANWHILE AT THE SURFACE...THE
STATIONARY FRONT TO THE NORTH OF THE REGION WILL WASH OUT WITH THE
RIDGE AXIS REMAINING ACROSS THE FLORIDA STRAITS THROUGH FRIDAY THEN
DRIFTING NORTH INTO SOUTH FLORIDA ON SATURDAY.  THEREFORE...THE AREA
WILL REMAIN UNDER DEEP SOUTHWEST TO WEST FLOW INTO SATURDAY WITH
SURFACE WINDS BEGINNING TO SHIFT TO A MORE SOUTHEAST TO SOUTH
DIRECTION ACROSS THE SOUTHERN ZONES BY SATURDAY MORNING BEFORE THE
SEA BREEZE MOVES IN DURING THE AFTERNOON.  MID/UPPER LEVEL DRY AIR
WILL OVERSPREAD THE NORTHERN HALF OF THE FORECAST AREA TONIGHT INTO
FRIDAY HELPING TO LIMIT THE OVERALL THUNDERSTORM COVERAGE...THEN
INCREASE SOME ON SATURDAY AS THE NEXT SHORT WAVE APPROACHES FROM THE
NORTHWEST.  OVERALL IT LOOKS LIKE FRIDAY WILL BE A DRIER DAY WITH
POPS IN THE 20 TO 40 PERCENT RANGE FROM NORTH TO SOUTH THEN
INCREASING TO 40 TO 50 PERCENT ACROSS THE ENTIRE AREA SATURDAY...
BEST CHANCES INLAND.  COULD SEE SOME LATE NIGHT CONVECTION MOVING
ONSHORE TONIGHT SOUTH OF TAMPA BAY AND MAINLY ALONG THE NATURE COAST
FRIDAY NIGHT.

TEMPERATURES THROUGH THE PERIOD WILL REMAIN NEAR NORMAL WITH HIGHS
RANGING FROM THE MID 80S ALONG THE COAST TO LOWER 90S INLAND AND
OVERNIGHT LOWS FROM AROUND 70 INLAND TO THE UPPER 70S NEAR THE COAST
...AND PERHAPS LOWER 80S RIGHT ALONG THE COAST IN LOCATIONS THAT
DONT SEE A LATE NIGHT SHOWER.

&&

.LONG TERM (SATURDAY NIGHT - THURSDAY)...THE MAIN FEATURE FOR THE
EXTENDED PERIOD WILL BE THE SHORT WAVE ENERGY ROUNDING THE BASE OF
THE EASTERN U.S. TROUGH.  A WEAK FRONTAL BOUNDARY WILL BE SUPPORTED
BY THIS FEATURE...HELPING TO FOCUS LOW-LEVEL MOISTURE AND
CONVERGENCE AHEAD OF IT.  WHILE DETAILS ON THE STRENGTH AND POSITION
WILL LIKELY CHANGE OVER TIME...IT DOES APPEAR THAT THIS WILL BE
ENOUGH TO INCREASE RAIN CHANCES FOR AT LEAST OUR NORTHERN AREAS
SOMETIME SATURDAY NIGHT OR ON SUNDAY.  FOR NOW...WILL SHOW SCATTERED
THUNDERSTORMS DURING THE LATE NIGHT AND EARLY MORNING HOURS FOR THE
COASTAL COUNTIES FROM TAMPA BAY NORTHWARD...WITH JUST ISOLATED TO
THE SOUTH.  WITH MODERATE WESTERLY FLOW IN PLACE...THE FOCUS FOR
THUNDERSTORMS WILL SHIFT INLAND DURING THE DAY SUNDAY...AND RAIN
CHANCES WILL INCREASE TO AT LEAST 50 PERCENT AS THE ENERGY MOVES BY.

FOR MONDAY THROUGH THURSDAY...MORE TYPICAL LATE JUNE WEATHER WILL
ARRIVE WITH THE SURFACE RIDGE AXIS LIFTING SLOWLY NORTHWARD THROUGH
THE PENINSULA EACH DAY...FINALLY LIFTING NORTH OF THE STATE BY
WEDNESDAY.  THE GFS HINTS AT A TROPICAL WAVE MOVING BY TO THE SOUTH
ON WEDNESDAY AND/OR THURSDAY...WHICH WOULD BRING AN INCREASE IN
COVERAGE OF STORMS OVER AT LEAST THE SOUTHERN HALF OF OUR AREA.
I HAVE INCREASED POPS TO 50 PERCENT FOR THE INTERIOR AND
SOUTHWEST...WHICH IS CLOSE TO CLIMATOLOGY ANYWAY.

&&

.AVIATION...MOST OF THE RAIN AND THUNDERSTORM ACTIVITY HAS COME TO
AN END WITH SOME STORMS LEFT OVER THE GULF WATERS WEST OF FORT
MYERS.  EXPECT MAINLY VFR CONDITIONS FOR THE REST OF THE AFTERNOON.
A DECREASE IN MOISTURE SHOULD RESULT IN LESS COVERAGE OF LATE NIGHT
AND EARLY MORNING CUMULUS CLOUDS AND SHOWERS MOVING IN OFF THE
GULF...BUT WILL STILL MENTION VCSH FROM SRQ SOUTHWARD TO FMY AND RSW.

&&

.MARINE...WEST TO SOUTHWEST FLOW WILL CONTINUE THROUGH EARLY NEXT
WEEK WITH SPEEDS GENERALLY 15 KT OR LESS AND SEAS 3 FEET OR LESS.
THE EXCEPTION WILL BE IN AND CLOSE TO ANY THUNDERSTORMS WHERE WINDS
AND SEAS COULD BE HIGHER.

&&

.FIRE WEATHER...RH AND DISPERSION VALUES SHOULD REMAIN ABOVE
CRITICAL LEVELS THROUGH THE PERIOD.  HOWEVER...THE DRY AIR IS NOT
THAT FAR TO THE NORTH OF THE REGION AND COULD APPROACH 35 PERCENT
THIS AFTERNOON OVER INLAND LEVY COUNTY AND THEN OVER INLAND LEVY AND
CITRUS COUNTIES AS WELL AS NORTHERN SUMTER FRIDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  90  75  91 /  10  20  10  40
FMY  73  90  73  92 /  20  30  10  40
GIF  73  93  73  92 /  10  30  10  50
SRQ  74  89  74  89 /  10  20  10  40
BKV  68  92  68  92 /  10  20  10  40
SPG  78  91  80  91 /  10  20  10  40

SHORT TERM/MARINE/FIRE WEATHER...PRC
LONG TERM/AVIATION...EJ
Hazardous weather outlook, Jun 19, 4:24 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
524 AM EDT THU JUN 19 2008

FLZ039-042-043-048>052-055>057-060>062-065-192130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
524 AM EDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
COASTAL THUNDERSTORMS ARE AFFECTING MUCH OF THE AREA THIS
MORNING. THE THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY SOUTH THIS
MORNING WHILE BUILDING INLAND DURING THE DAY. IN ADDITION TO
LIGHTNING... THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND HEAVY
RAIN. HAIL IS POSSIBLE WITH THUNDERSTORMS FROM TAMPA BAY EAST. A
WATERSPOUT OR BRIEF TORNADO IS ALSO POSSIBLE. MOTORISTS SHOULD USE
CAUTION WHEN DRIVING THROUGH AREAS OF RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL DEVELOP EACH DAY. IN ADDITION TO LIGHTNING... THE
THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN. MOTORISTS
SHOULD USE CAUTION WHEN DRIVING THROUGH AREAS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

99

In the hours before

Special weather statement, Jun 19, 2:44 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
344 PM EDT THU JUN 19 2008

FLZ039-192045-
LEVY-
INCLUDING THE CITIES OF...CEDAR KEY...CHIEFLAND
344 PM EDT THU JUN 19 2008

...STRONG THUNDERSTORM OVER LEVY COUNTY...

AT 345 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED ABOUT 4 MILES SOUTH OF WILLISTON. THIS
STORM IS CAPABLE OF PRODUCING THUNDERSTORM WIND GUSTS BETWEEN 40
AND 50 MPH. IN ADDITION...SMALL HAIL IS LIKELY. THE THUNDERSTORM WILL
MOVE TO THE SOUTH AT 15 MPH...LIKELY IMPACTING THE CITY OF LEBANON
BETWEEN 415 PM AND 430 PM EST BEFORE WEAKENING.

AT 335 PM EST...A TRAINED NWS SPOTTER IN THE AREA ESTIMATED WIND
SPEEDS AROUND 55 MPH WITH PEA SIZED HAIL.

STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER
INFORMATION AND POSSIBLE WARNINGS.

LAMARRE/CARLISLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
June 19, 3:17 PM EST
Where
Polk County, 2.25 mi WSW of (Lal)lakeland Muni A
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.971, -82.055

A trained spotter reported quarter sized hail.

Thunderstorm Wind, Polk

When
June 19, 3:17 PM EST
Where
Polk County, 2.25 mi WSW of (Lal)lakeland Muni A
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.971, -82.055

A trained spotter estimated winds of 60mph.

Thunderstorm Wind, Polk

When
June 19, 3:25 PM EST
Where
Polk County, (Lal)lakeland Muni A
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
27.980, -82.020

The Air Traffic Control Tower at Lakeland Linder Regional Airport measured a wind gust of 58mph.

Hail, Polk

When
June 19, 3:28 PM EST to 3:30 PM EST
Where
Polk County, 0.57 mi E of Tancrede
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.948, -81.971

A trained spotter reported penny size hail near South Florida Avenue and Christina Boulevard. A 55mph wind gust was also measured by a home weather station near the location.

Hail, Polk

When
June 20, 2:50 PM EST
Where
Polk County, Lakeland
Measured
0.88 in hail
Reported by
Public
Coordinates
28.030, -81.950

The public reported nickel size hail in Lakeland.

Hail, Pasco

When
June 20, 2:59 PM EST
Where
Pasco County, Crystal Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
28.180, -82.170

The public reported nickel size hail in Crystal Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109910, 109911, 109921, 109922, 109925, 109924.